Search PubMed⌕ Search

Biomedical subjects

T J Ives

Publications and source records attributed to T J Ives.

35 records · Page 2Linked to original sources

Drug-related admissions to a family medicine inpatient service.

Admissions to a family medicine inpatient service were monitored retrospectively over a one-year period to determine the incidence of drug-related hospitalizations. Of the 293 admissions, 45 (15.4%) were identified as drug related; in 29 admissions (9.9%), a drug-related problem was identified as the primary cause of hospitalization. The two patient characteristics associated with a drug-related admission (DRA) were marital status (divorced) and age (older patients). The two most common types of DRAs were adverse drug reactions (17/45, 37.8%) and drug abuse (14/45, 31.1%), with alcohol being the most commonly abused agent. Adverse drug reactions were most commonly implicated in DRAs for patients over 70 years old, with drug abuse more evenly distributed among age groups. Educational programs that incorporate pharmacoepidemiologic strategies into all health care disciplines are necessary to address this public health issue.

Adolescent↗

Treatment of intractable hiccups with intramuscular haloperidol.

Two patients with intractable hiccups were treated with intramuscular haloperidol; remission occurred within 1 hour. With its rapid action and low incidence of adverse effects, intramuscular haloperidol should be considered a therapeutic alternative in the treatment of intractable hiccups.

Adult↗

Serum drug level utilization review in a family medicine residency program.

A total of 161 tests, comprising six of the most commonly ordered serum drug levels (SDLs) in a family medicine residency program, were audited retrospectively by a review panel. Audit criteria assessed the appropriateness of three factors associated with this laboratory test ordering procedure: (1) indication for the level, (2) procedure and documentation, and (3) physician utilization of the results. There were no statistically significant differences (P less than .05) when comparing the percentage of appropriate indications and uses with the individual drug levels ordered or with the number of years in practice. However, this audit indicated that a large number of therapeutic decisions were based upon information obtained from improperly ordered SDLs. Also, lack of proper documentation and charting of SDLs appeared to hamper optimal continuity of care in a clinic where patients were seen by several physicians. It is suggested that educational and administrative strategies may be effective in promoting better ordering and use of laboratory tests by family physicians in the future.

Adolescent↗

Pharmacist-managed diabetes education service.

A pharmacist-managed education service for diabetes patients is described. Clinical pharmacists in three ambulatory-care centers provide diabetes-patient education based on guidelines developed and approved by the pharmacy, therapeutics, and standing orders committee. Patients are referred by their primary health-care provider; they receive individualized information concerning the pathophysiology and therapy of diabetes mellitus and instruction in self-care methods. A questionnaire completed by the patient before the initial visit aids the pharmacist in assessing the patient's educational needs, developing an individualized teaching program, and establishing long- and short-range treatment goals. The pharmacist spends one hour with the patient for the initial visit and 15 minutes for subsequent visits; patient charges are $15 for the initial visit and $7.50 for further teaching sessions. Records maintained by the pharmacist enable primary-care providers to follow the patient's progress and anticipate problems. Patients return for periodic assessment of their progress. Patient teaching by pharmacists has been provided and reimbursed in this ambulatory-care setting for 10 years. The pharmacist-educators' responsibilities include assessment, planning, instruction, and follow-up.

Diabetes Mellitus↗

Doxepin-induced acute glossitis.

A case of doxepin-induced acute glossitis is reported. Painful, tender, papular lesions on the tongue were observed in a 48-year-old woman seven days after initiation of doxepin and ampicillin therapy. Doxepin daily dosage (administered in four divided doses) subsequently was reduced from 175 to 150 to 125 mg, then both drugs were discontinued. The glossitis, treated with viscous lidocaine, resolved over a three-week period. Four weeks after doxepin therapy was firt initiated, the drug was reinstituted; glossitis recurred eight days later. After discontinuation of doxepin, the glossitis slowly regressed. Drug-induced glossitis, its mechanism of action, and treatment are reviewed. When unexpected oral inflammation and pain occur, the potential for drug-induced oral lesions should be considered. Treatment is primarily empirical, with unresponsive cases being candidates for therapy of corticosteroids applied topically to the oral lesions.

Acute Disease↗

Use of dimenhydrinate in the treatment of green tobacco sickness.

A case of green tobacco sickness (GTS) in a 37-year-old male migrant worker and the use of dimenhydrinate in its treatment/prophylaxis is presented. A brief discussion of the etiology and symptomatology of GTS is included. Dimenhydrinate is a useful over-the-counter product for the treatment of this occupational illness in the tobacco-growing states of the Southeast.

Adult↗

Constant morphine infusion for severe sickle cell crisis pain.

The use of a constant infusion of intravenous morphine sulfate in a patient with severe sickle cell crisis is described. After several days of poor control with intramuscular and intravenous narcotic injections, adequate analgesia was obtained with the infusion of morphine within two hours of initiation of therapy. No adverse effects were noted. With the advantages provided by an intravenous narcotic infusion, this protocol should be considered as a suitable alternative to conventional methods for providing pain control in patients in sickle cell crisis.

Adult↗